Alert archive / Kansas / Red Flag Warnings in 2014
Red Flag Warning 4, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Jan 18, 2014, 3:20 AM CST for 23 counties in Kansas. It took effect at Jan 18, 2014, 11:00 AM CST. It was in force for 7 hr. 17 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 18, 2014, 3:20 AM CST (09:20 UTC)
- In effect from
- Jan 18, 2014, 11:00 AM CST
- Expired
- Jan 18, 2014, 6:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
All 23 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 41 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 18, 11:07 AM CST | NON-TSTM WND GST 45 | Mcconnell Air Force Bas, KS | |
| Jan 18, 11:13 AM CST | NON-TSTM WND GST 46 | Wichita Mid Continent A, KS | |
| Jan 18, 11:21 AM CST | NON-TSTM WND GST 52 | Salina, KS | |
| Jan 18, 11:24 AM CST | NON-TSTM WND GST 45 | 3 Wnw Haysville, KS | |
| Jan 18, 11:24 AM CST | NON-TSTM WND GST 51 | 3 E Newton, KS | |
| Jan 18, 11:35 AM CST | NON-TSTM WND GST 51 | 4 Ene Newton, KS | |
| Jan 18, 11:37 AM CST | NON-TSTM WND GST 47 | 5 Nnw Salina, KS | |
| Jan 18, 11:59 AM CST | NON-TSTM WND GST 53 | Russell, KS | |
| Jan 18, 12:00 PM CST | NON-TSTM WND GST 58 | 1 N Salina, KS | |
| Jan 18, 12:07 PM CST | NON-TSTM WND GST 49 | 1 Sw Peabody, KS | |
| Jan 18, 12:14 PM CST | NON-TSTM WND GST 46 | 1 N Ellsworth, KS | |
| Jan 18, 12:15 PM CST | NON-TSTM WND GST 46 | 3 Wsw Great Bend, KS | |
| Jan 18, 12:21 PM CST | NON-TSTM WND GST 45 | 5 Nne El Dorado Lake, KS | |
| Jan 18, 12:25 PM CST | NON-TSTM WND GST 49 | 2 E Hutchinson, KS | |
| Jan 18, 12:30 PM CST | NON-TSTM WND GST 45 | 3 Nnw Strong City, KS | |
| Jan 18, 12:59 PM CST | NON-TSTM WND GST 45 | 3 Ese Bel Aire, KS | |
| Jan 18, 1:55 PM CST | NON-TSTM WND GST 47 | 1 Wsw Harper, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2031 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
094 WWUS83 KICT 180920 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 320 AM CST SAT JAN 18 2014 KSZ032-033-047>051-067-068-082-083-091-092-190000- /O.NEW.KICT.FW.W.0004.140118T1700Z-140119T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO- HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER- 320 AM CST SAT JAN 18 2014 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051...067...068...082... 083...091 AND 092... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * TIMING...FROM LATE THIS MORNING UNTIL EARLY THIS EVENING. * WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH. * RELATIVE HUMIDITY...AS LOW AS 25 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ KED
3 follow-up statements
110 WWUS83 KICT 181737 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 1137 AM CST SAT JAN 18 2014 KSZ052-053-069>072-093>095-098-190000- /O.EXA.KICT.FW.W.0004.000000T0000Z-140119T0000Z/ MARION-CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-COWLEY-ELK-WILSON- CHAUTAUQUA- 1137 AM CST SAT JAN 18 2014 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...053... 069...070...071...072...093...094...095 AND 098... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * TIMING...THROUGH THE AFTERNOON INTO EARLY THIS EVENING. * WINDS...NORTHWEST 30 TO 40 MPH WITH GUSTS UP TO 40 TO 45 MPH. * RELATIVE HUMIDITY...AS LOW AS 24 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ KSZ032-033-047>051-067-068-082-083-091-092-190000- /O.CON.KICT.FW.W.0004.000000T0000Z-140119T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO- HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER- 1137 AM CST SAT JAN 18 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032... 033...047...048...049...050...051...067...068...082...083... 091 AND 092... * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * TIMING...THROUGH THE AFTERNOON AND INTO EARLY THIS EVENING. * WINDS...NORTHWEST 30 TO 40 MPH WITH GUSTS UP TO 45 TO 50 MPH. * RELATIVE HUMIDITY...AS LOW AS 22 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ BILLINGS WRIGHT
539 WWUS83 KICT 182109 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 309 PM CST SAT JAN 18 2014 KSZ032-033-047>053-067>072-082-083-091>095-098-190000- /O.CON.KICT.FW.W.0004.000000T0000Z-140119T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-WILSON-CHAUTAUQUA- 309 PM CST SAT JAN 18 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032... 033...047...048...049...050...051...067...068...082...083... 091 AND 092... * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * TIMING...THROUGH THE AFTERNOON AND INTO EARLY THIS EVENING. * WINDS...NORTHWEST AROUND 30 MPH WITH GUSTS UP TO 40 MPH. * RELATIVE HUMIDITY...AS LOW AS 20 TO 25 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ KETCHAM
758 WWUS83 KICT 190009 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 609 PM CST SAT JAN 18 2014 ...FIRE THREAT HAS DIMINISHED... KSZ032-033-047>053-067>072-082-083-091>095-098-190115- /O.EXP.KICT.FW.W.0004.000000T0000Z-140119T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-WILSON-CHAUTAUQUA- 609 PM CST SAT JAN 18 2014 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 032...033...047...048...049... 050...051...052...053...067...068...069...070...071...072...082... 083...091...092...093...094...095 AND 098... WINDS SUSTAINED BETWEEN 15 AND 25 MPH WITH GUSTS UP TO 35 MPH STILL WILL CONTINUE TO BE POSSIBLE THIS EVENING...HOWEVER THE GRASSLAND FIRE DANGER THREAT HAS DIMINISHED BELOW CRITICAL LEVELS. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Jan 18, 2:48 AM CST, 32 minutes earlier.
Area forecast discussion, Jan 18, 2:48 AM CST, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 248 AM CST SAT JAN 18 2014 .SHORT TERM...(TODAY THROUGH MONDAY) ISSUED AT 248 AM CST SAT JAN 18 2014 WIND AND FIRE WEATHER ARE THE MAIN CONCERNS FOR TODAY WITH INCREASING NORTHWEST WINDS BEHIND A SURFACE TROF AND COLD FRONTAL PASSAGE. DOWNSLOPE FLOW AND SURFACE HEATING ARE EXPECTED TO RESULT IN A QUICKER WARM-UP BY MIDDAY WITH MAXS LIKELY OCCURRING BY EARLY AFTERNOON. THIS IN COMBINATION WITH THE ONSET OF STRONGER COLD ADVECTION ALOFT DURING THE AFTERNOON WILL STEEPEN LOW LEVEL LAPSE RATES WITH DEEP VERTICAL MIXING EXPECTED ACROSS MUCH OF THE AREA. THIS WILL RESULT IN OCCASIONALLY STRONG AND GUSTY NORTHWEST WINDS. CONFIDENCE IS HIGHEST TO EXCEED WIND ADVISORY CRITERIA ROUGHLY ALONG/WEST OF THE KANSAS TURNPIKE...SO A WIND ADVISORY WILL BE ISSUED AT FORECAST ISSUANCE FOR THESE AREAS. SEE FIRE WEATHER DISCUSSION REGARDING RED FLAG CONDITIONS. THE VIGOROUS SHORTWAVE UPPER TROF DIVING SOUTH TODAY FROM THE UPPER MIDWEST WILL MOVE EAST ACROSS THE OHIO VALLEY TONIGHT. GEOPOTENTIAL HEIGHT RISES AND WESTERLY COMPONENT FLOW IN ITS WAKE WILL RESULT IN UNSEASONABLY WARM AIR OVERSPREADING THE REGION ON SUNDAY. WINDS MAY BECOME A BIT GUSTY DURING THE AFTERNOON...THOUGH NOT AS STRONG AS TODAY...WHICH MAY ELEVATE GRASSLAND FIRE DANGER FOR A FEW HOURS ON SUNDAY. ANOTHER UPPER TROF WILL DROP SOUTHEAST OVER THE NORTHERN PLAINS ON MONDAY ON THE PERIPHERY OF THE MORE EXPANSIVE EASTERN CANADIAN UPPER LOW. THIS WILL ALLOW A MODEST COLD FRONT TO DROP SOUTH INTO KANSAS. DARMOFAL .LONG TERM...(TUESDAY THROUGH FRIDAY) ISSUED AT 248 AM CST SAT JAN 18 2014 TEMPERATURES RETURNING TO MORE SEASONAL LEVELS FOR JANUARY ARE EXPECTED FOR MUCH OF THE UPCOMING WEEK. LOBES OF VORTICITY ROTATING AROUND THE MORE EXPANSIVE UPPER LOW/POLAR VORTEX OVER EASTERN CANADA AND THE NORTHEAST CONUS WILL ALLOW MORE INTRUSIVE COLD AIR ACROSS THE EASTERN CONUS WHICH WILL PERIODICALLY AFFECT CENTRAL AND EASTERN KANSAS. OTHERWISE THE PATTERN IS EXPECTED TO REMAIN DRY. DARMOFAL && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT 1034 PM CST FRI JAN 17 2014 INCREASING SOUTHWESTERLY WINDS ANTICIPATED OVERNIGHT...AS LOW PRESSURE DROPS SOUTHEAST ACROSS THE UPPER MISSISSIPPI RIVER VALLEY...ALONG WITH SCT/BKN MID-LEVEL CLOUDS. AS LOW PRESSURE CONTINUES TO DROP SOUTHEAST ACROSS THE UPPER MIDWEST...DEEP UNIDIRECTIONAL MIXING WILL COMMENCE...RESULTING IN VERY STRONG NORTHWEST WINDS REGIONWIDE BY LATE MORNING SATURDAY. THINKING SUSTAINED WINDS OF 25-30 KTS ARE LIKELY...WITH GUSTS POSSIBLY APPROACHING/EXCEEDING 40 KTS...ESPECIALLY NORTHWEST OF KS TURNPIKE. ADDITIONALLY...SCT AFTERNOON CUMULUS AROUND 5000-7000 FT AGL ARE POSSIBLE GIVEN AFTERNOON HEATING AND STEEPENING LAPSE RATES. ADK && .FIRE WEATHER... ISSUED AT 248 AM CST SAT JAN 18 2014 DIURNAL HEATING AND STEEPENING LOW LEVEL LAPSE RATES DUE TO ONSET OF COLD AIR ADVECTION THIS AFTERNOON WILL PROMOTE DEEP MIXING AND OCCASIONALLY STRONG AND GUSTY NORTHWEST WINDS. THIS IN COMBINATION WITH LOWER RELATIVE HUMIDITY VALUES WILL RESULT IN VERY HIGH TO EXTREME GRASSLAND FIRE DANGER FROM MIDDAY UNTIL EARLY EVENING. CONFIDENCE IS HIGHEST FOR LOCATIONS ALONG/WEST OF A SALINA TO WICHITA LINE TO GO WITH A RED FLAG WARNING. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 55 25 63 31 / 0 0 0 0 HUTCHINSON 54 25 64 29 / 0 0 0 0 NEWTON 53 26 62 30 / 0 0 0 0 ELDORADO 54 25 62 30 / 0 0 0 0 WINFIELD-KWLD 57 25 63 31 / 0 0 0 0 RUSSELL 53 25 65 27 / 0 0 0 0 GREAT BEND 54 25 65 27 / 0 0 0 0 SALINA 52 25 64 28 / 0 0 0 0 MCPHERSON 53 25 64 29 / 0 0 0 0 COFFEYVILLE 56 26 62 32 / 0 0 0 0 CHANUTE 53 24 60 31 / 0 0 0 0 IOLA 52 24 60 30 / 0 0 0 0 PARSONS-KPPF 55 24 61 31 / 0 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING FOR KSZ032-033-047>053-067>069-082-083-091>093. RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING FOR KSZ032-033-047-048-050. &&
Hazardous weather outlook, Jan 17, 8:52 PM CST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 852 PM CST FRI JAN 17 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-190300- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 852 PM CST FRI JAN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY HIGH TO POSSIBLY EXTREME GRASSLAND FIRE DANGER IS EXPECTED SATURDAY AFTERNOON ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...DUE TO STRONG NORTHWEST WINDS AND LOW RELATIVE HUMIDITY VALUES. THE HIGHEST PROBABILITY OF EXTREME GRASSLAND FIRE DANGER IS OVER CENTRAL KANSAS. VERY HIGH GRASSLAND FIRE DANGER IS POSSIBLE AGAIN ON SUNDAY AFTERNOON...MAINLY ACROSS THE FLINT HILLS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 3:17 AM CST | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 15 hr |
Nearby
Red Flag Warnings in Kansas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.